On the long edges in the shortest tour throughN random points


Consider the shortest tour throughn pointsX 1,...,X n independently uniformly distributed over [0,1]2. Then we show that for some universal constantK, the number of edges of length at leastun −1/2 is at mostKnxp(−u)2/K)with overwhelmingprobability.

This is a preview of subscription content, access via your institution.


  1. [1]

    J. J. Bartholdi, andL. K. Platzman: Heuristic based on space filling curves for combinatorial problems in Euclidean space,Management Science 34 (1988), 281–305.

    Google Scholar 

  2. [2]

    J. Beardwood, J. H. Halton, andJ. V. Hammersley: The shortest path through many points,Proc. Cambridge Philosophial Society 55 299–327.

  3. [3]

    W. Rhee, andM. Talagrand: A sharp deviation inequality for the stochastic traveling salesman problem,Annals of Probability 17 (1989), 1–8.

    Google Scholar 

  4. [4]

    J. M. Steele: Complete convergence of short paths and Karp's algorithm for the TSP,Math. Oper. Res. 6 (1981), 374–378.

    Google Scholar 

  5. [5]

    J. M. Steele: Seedlings in the Theory of Shortest Paths,Disorder in Physical Systems: A Volume in Honor of J. M. Hammerslet (G. Grimmett and D. Welsh eds.), Cambridge University Press, 277–306, Loddon, 1990.

    Google Scholar 

Download references

Author information



Additional information

This research is in part supported by an NSF grant.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rhee, W.T., Talagrand, M. On the long edges in the shortest tour throughN random points. Combinatorica 12, 323–330 (1992). https://doi.org/10.1007/BF01285821

Download citation

AMS subject classification code (1991)

  • 60 D 05